×

zbMATH — the first resource for mathematics

Finite group actions on the moduli space of self-dual connections. I. (English) Zbl 0724.57013
Let M be a simply-connected, smooth 4-manifold with a positive definite intersection form and \({\mathcal M}\) be the moduli space of SU(2) instantons over M with Chern number 1. It is known that for generic Riemannian metrics on M the subspace \({\mathcal M}^*\subset {\mathcal M}\) representing irreducible connections is a smooth 5-manifold, and itself is obtained by adding a finite number of singular points, around which \({\mathcal M}\) is modelled on a cone over \(CP^ 2\). The author extends the theory to the case when a finite group G acts on M. For a G-invariant metric on M there is a natural induced G action on \({\mathcal M}\), with fixed point set \({\mathcal M}^ G\) representing invariant connections. It is shown first that for generic G-invariant metrics \({\mathcal M}^ G\) is a manifold except for a finite number of cone singularities. The G-index theorem is used to compute the dimension of \({\mathcal M}^ G\). The other main topic is to seek G-invariant perturbations of the instanton equations which deform \({\mathcal M}\) into a G-space with standard singularities. It is shown that these exist if a certain topological obstruction in \(H^ 3({\mathcal M}^*,{\mathcal M}^*_ 0)\) vanishes, where \({\mathcal M}^*_ 0\) is the complement of a large compact set in \({\mathcal M}^*\).

MSC:
57N13 Topology of the Euclidean \(4\)-space, \(4\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] M. F. Atiyah, N. J. Hitchin, and I. M. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A 362 (1978), no. 1711, 425 – 461. · Zbl 0389.53011
[2] M. F. Atiyah and G. B. Segal, The index of elliptic operators. II, Ann. of Math. (2) 87 (1968), 531 – 545. · Zbl 0164.24201
[3] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546 – 604. · Zbl 0164.24301
[4] M. F. Atiyah and I. M. Singer, The index of elliptic operators. IV, Ann. of Math. (2) 93 (1971), 119 – 138. · Zbl 0212.28603
[5] J. P. Bourguignon and H. B. Lawson, Jr., Stability and isolation phenomena for Yang-Mills theory, Comm. Math. Phys. 79 (1982), 189-230. · Zbl 0475.53060
[6] Jean-Pierre Bourguignon and H. Blaine Lawson Jr., Yang-Mills theory: its physical origins and differential geometric aspects, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 395 – 421. · Zbl 0482.58007
[7] Yong Seung Cho, Finite group actions on the moduli space of self-dual connections. II, Michigan Math. J. 37 (1990), no. 1, 125 – 132. · Zbl 0760.57008
[8] Jeff Cheeger and David G. Ebin, Comparison theorems in Riemannian geometry, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1975. North-Holland Mathematical Library, Vol. 9. · Zbl 0309.53035
[9] S. K. Donaldson, An application of gauge theory to four-dimensional topology, J. Differential Geom. 18 (1983), no. 2, 279 – 315. · Zbl 0507.57010
[10] S. K. Donaldson, Connections, cohomology and the intersection forms of 4-manifolds, J. Differential Geom. 24 (1986), no. 3, 275 – 341. · Zbl 0635.57007
[11] Ronald Fintushel and Ronald J. Stern, \?\?(3)-connections and the topology of 4-manifolds, J. Differential Geom. 20 (1984), no. 2, 523 – 539. · Zbl 0562.53023
[12] Ronald Fintushel and Ronald J. Stern, Pseudofree orbifolds, Ann. of Math. (2) 122 (1985), no. 2, 335 – 364. · Zbl 0602.57013
[13] -, Definite \( 4\)-manifold, J. Differential Geom. 28 (1988), 133-142.
[14] Daniel S. Freed and Karen K. Uhlenbeck, Instantons and four-manifolds, Mathematical Sciences Research Institute Publications, vol. 1, Springer-Verlag, New York, 1984. · Zbl 0559.57001
[15] Michael Hartley Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), no. 3, 357 – 453. · Zbl 0528.57011
[16] I. Hambleton and R. Lee, Finite group actions on \( {\mathbf{C}}{P^2}\), preprint.
[17] Friedrich Hirzebruch, Topological methods in algebraic geometry, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Translated from the German and Appendix One by R. L. E. Schwarzenberger; With a preface to the third English edition by the author and Schwarzenberger; Appendix Two by A. Borel; Reprint of the 1978 edition. · Zbl 0843.14009
[18] Nicolaas H. Kuiper, The homotopy type of the unitary group of Hilbert space, Topology 3 (1965), 19 – 30. · Zbl 0129.38901
[19] H. Blaine Lawson Jr., The theory of gauge fields in four dimensions, CBMS Regional Conference Series in Mathematics, vol. 58, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1985. · Zbl 0597.53001
[20] John W. Milnor and James D. Stasheff, Characteristic classes, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1974. Annals of Mathematics Studies, No. 76. · Zbl 0298.57008
[21] Thomas H. Parker, Gauge theories on four-dimensional Riemannian manifolds, Comm. Math. Phys. 85 (1982), no. 4, 563 – 602. · Zbl 0502.53022
[22] Ted Petrie, Pseudoequivalences of \?-manifolds, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 169 – 210. · Zbl 0408.57026
[23] Ted Petrie and John D. Randall, Transformation groups on manifolds, Monographs and Textbooks in Pure and Applied Mathematics, vol. 82, Marcel Dekker, Inc., New York, 1984. · Zbl 0574.57001
[24] P. Shanahan, The Atiyah-Singer index theorem, Lecture Notes in Math., vol 638, Springer-Verlag, 1970. · Zbl 0369.58021
[25] I. M. Singer, Some remarks on the Gribov ambiguity, Comm. Math. Phys. 60 (1978), no. 1, 7 – 12. · Zbl 0379.53009
[26] I. M. Singer and J. A. Thorpe, The curvature of 4-dimensional Einstein spaces, Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, Tokyo, 1969, pp. 355 – 365. · Zbl 0199.25401
[27] S. Smale, An infinite dimensional version of Sard’s theorem, Amer. J. Math. 87 (1965), 861 – 866. · Zbl 0143.35301
[28] Norman Steenrod, The Topology of Fibre Bundles, Princeton Mathematical Series, vol. 14, Princeton University Press, Princeton, N. J., 1951. · Zbl 0054.07103
[29] Ronald J. Stern, Instantons and the topology of 4-manifolds, Math. Intelligencer 5 (1983), no. 3, 39 – 44. · Zbl 0544.57003
[30] Clifford Henry Taubes, Self-dual Yang-Mills connections on non-self-dual 4-manifolds, J. Differential Geom. 17 (1982), no. 1, 139 – 170. · Zbl 0484.53026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.